Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Stability and $B$-convergence properties
of multistep Runge-Kutta methods

Author: Shoufu Li
Journal: Math. Comp. 69 (2000), 1481-1504
MSC (1991): Primary 65L05; Secondary 65J99
Published electronically: August 17, 1999
MathSciNet review: 1659839
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper continues earlier work by the same author concerning the stability and $B$-convergence properties of multistep Runge-Kutta methods for the numerical solution of nonlinear stiff initial-value problems in a Hilbert space. A series of sufficient conditions and necessary conditions for a multistep Runge-Kutta method to be algebraically stable, diagonally stable, $B$- or optimally $B$-convergent are established, by means of which six classes of high order algebraically stable and $B$-convergent multistep Runge-Kutta methods are constructed in a unified pattern. These methods include the class constructed by Burrage in 1987 as special case, and most of them can be regarded as extension of the Gauss, RadauIA, RadauIIA and LobattoIIIC Runge-Kutta methods. We find that the classes of multistep Runge-Kutta methods constructed in the present paper are superior in many respects to the corresponding existing one-step Runge-Kutta schemes.

References [Enhancements On Off] (What's this?)

  • 1. W.Auzinger, R.Frank & G.Kirlinger, A note on convergence concepts for stiff problems, Computing 44(1990), 197-208. MR 91h:65116
  • 2. W.Auzinger, R.Frank & G.Kirlinger, An extension of $B$-convergence for Runge-Kutta methods, Appl. Numer. Math. 9(1992), 91-109. MR 92k:65109
  • 3. W.Auzinger, R.Frank & G.Kirlinger, Modern convergence theory for stiff initial value problems, J. Comput. Appl. Math. 45(1993), 5-16. MR 93j:65124
  • 4. W.Auzinger, R.Frank & G.Kirlinger, Extending convergence theory for nonlinear stiff problems, part I, BIT 4(1996), 635-652. MR 97i:34019
  • 5. K.Burrage, High order algebraically stable multistep Runge-Kutta methods, SIAM J. Numer. Anal. 24(1987), 106-115. MR 88f:65132
  • 6. K. Burrage, & J.C. Butcher, Nonlinear stability of a general class of differential equation methods, BIT 20(1980), 185-203. MR 82b:65076
  • 7. J.C. Butcher, A stability property of implicit Runge-Kutta methods, BIT 15(1975), 358-361.
  • 8. J.C.Butcher, On the implementation of implicit Runge-Kutta methods, BIT 16(1976), 237-240. MR 58:8263
  • 9. G. Dahlquist, Error analysis for a class of methods for stiff nonlinear initial value problems, Num. Anal. Dundee, 1975. Lect. Notes in Math. 506, Springer-Verlag, Berlin, 1976, 60-74. MR 56:7203
  • 10. R.Frank, J.Schneid & C.W.Ueberhuber, The concept of B-convergence, SIAM. J. Numer. Anal. 18(1981), 753-780. MR 82h:65054
  • 11. R.Frank, J.Schneid & C.W.Ueberhuber, Stability properties of implicit Runge-Kutta methods, SIAM J. Numer. Anal. 22(1985), 497-514. MR 86m:65076a
  • 12. R.Frank, J.Schneid & C.W.Ueberhuber, Order results for implicit Runge-Kutta methods applied to stiff systems, SIAM J. Numer. Anal. 22(1985), 515-534. MR 86m:65076b
  • 13. E.Hairer & G.Wanner, Solving ordinary differential equations II, Springer-Verlag Berlin Heidelberg, 1991. MR 92a:65016
  • 14. Shoufu Li, $B$-convergence of general linear methods, Proc. BAIL-V International conference, Shanghai, 1988, 203-208, Boole Press Conf. Ser. 12, 1988.
  • 15. Shoufu Li, Stability and $B$-convergence of general linear methods, Proc. 3rd International Congress on Comput. Appl. Math., Belgium, 1988. J. Comput. Appl. Math. 28(1989), 281-296.
  • 16. Shoufu Li, $B$-convergence of General Multivalue Methods Applied to Stiff Problems in Banach Spaces, Proc. National Conf. on Comput. Math., Tianjin, 1990. SCIENCE IN CHINA (Series A), Chinese Series: 1992, 5:476-485, English Series: 36(1993), 1:1-13.
  • 17. Shoufu Li, Theory of Computational Methods for Stiff Differential Equations, Science and Technology Press, Hunan, China, 1997.
  • 18. Shoufu Li, Multistep Runge-Kutta methods with real eigenvalues and its parallel implementation, Proc. 5-th CSIAM Conference, Qinghua University Publishing House, 1998.
  • 19. Shoufu Li, High order algebraically stable and $B$-convergent multistep Runge-Kutta methods with real eigenvalues, To appear.
  • 20. Shoufu Li, $B$-convergence properties of multistep Runge-Kutta methods, Research Report, International Conference on Sci. Comput., Hangzhou, 1991. Math. Comput. 62(1994), 565-575.
  • 21. Shoufu Li, Algebraic stability of multistep Runge-Kutta methods, Acta Simulata Systematica Sinica 5(1993), 51-56 (in Chinese). Also Syst. Engin. Electr., 6(1995), 3:76-82 (in English).
  • 22. J.Schneid, $B$-convergence of Lobatto IIIC formulas, Numer. Math. 51(1987), 229-235. MR 88f:65113

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 65L05, 65J99

Retrieve articles in all journals with MSC (1991): 65L05, 65J99

Additional Information

Shoufu Li
Affiliation: Department of Mathematics, Xiangtan University, Xiangtan 411105, Hunan Province, People’s Republic of China

Keywords: Numerical analysis, nonlinear stability, $B$-convergence, multistep Runge-Kutta methods
Received by editor(s): September 21, 1995
Received by editor(s) in revised form: May 12, 1998, and November 4, 1998
Published electronically: August 17, 1999
Additional Notes: The project supported by National Natural Science Foundation of China.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society